Wyoming, 2020

Damaging Winds in Wyoming, June 13, 2020

June 13, 2020 · NWS CYS · 3 events in 2 counties and zones

Severe thunderstorm winds were measured across portions of Interstate 25 in Platte County along with the Rawlins Airport in Carbon County.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

Severe thunderstorm winds were measured across portions of Interstate 25 in Platte County along with the Rawlins Airport in Carbon County.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jun 13, 1:08 PM MST, 1 hour 1 minute earlier.

Area forecast discussion, Jun 13, 1:08 PM MST, 1 hour 1 minute before
Area Forecast Discussion
National Weather Service Cheyenne WY
208 PM MDT Sat Jun 13 2020

.SHORT TERM...(This evening through Sunday)
Issued at 136 PM MDT Sat Jun 13 2020

Storms are now building across the South Laramie Range, and to
the west and east of it. A line of storms moving into Southern
Platte County now has a Special Weather Statement on it for gusts
to 45 mph and pea hail. This is in line with guidance initiating
storms off the Laramie Range by noon to one, with the possibility
of severe weather beginning around 2 PM across the Wyoming High
Plains, transitioning further east across the western Nebraska
Panhandle around 4-5 PM; this is also about the time that we may
see better development across Carbon County and areas west of the
Laramie Range.

Sufficient ML CAPE and 0-6 bulk shear values are contributing to
the SPC HREF indicating updraft helicity tracks over the High
Plains this afternoon. None will be strong enough to produce much
above a quarter-size hail stone. The primary severe threat of the
day will strong and damaging wind gusts possible with any storm
development and collapse, especially in an inverted-v environment
with a deep dry surface layer in place due to the very dry
pattern we'bve been under the influence of these last several
days.

Of note is the strong synoptic winds able to mix down to the
surface with winds vertically stacked and mixing through the dry
layer across west Carbon County. Have issued a SPS for these
strong winds through 4 PM, not associated with any thunderstorm
development.

Storms will diminish from west to east by sunset, with a few
lingering thunderstorms continuing through midnight.

Looking towards the next two days, we will see a warming and
drying trend that brings up fire weather concerns, especially as
winds increase through the period as a deep trough rotates through
the upper high plains, north of the region. More on this
in the fire weather section below. Otherwise, warm and dry with
highs in the 80s.

.LONG TERM...(Tuesday through Friday)
Issued at 303 AM MDT Sat Jun 13 2020

Starting on Tuesday, surface temperatures will likely be the warmest
of the next week. 700mb temps will ramp up to 14-17 degrees C. Upper
level ridging will be firmly wedged over the central CONUS between
two shortwave trofs, a good signal of the typical omega high aloft
during the summertime months that appears frequently. Additionally,
southwest winds by Tuesday afternoon off the Laramie Range will
likely enhance surface warming in southeast WY by a few degrees.
This will bump up temperatures to near 90 degrees around Cheyenne,
and the mid to upper 90s across the NE Panhandle region.
Temperatures should reach the low 80s west of the Laramie Range in
Albany and Carbon County for Tuesday as well, with the higher
terrain being slightly cooler.

Medium range model guidance is showing a well defined upper level
trough propagating aloft through the Pacific northwest by late
Tuesday. This would be a favorable trend for diffluence aloft over
portions of Wyoming and the northern Plains. Depending on the timing
of the associated cold front, there could be sufficient forcing, and
steep lapse rates to support late afternoon and evening convection.
Another thing to note for Tuesday is that the GFS is supporting a
trend towards a windy afternoon for the region due to the
temperature and pressure gradients that will tighten. Will have to
keep an eye on this as it may be enough to trend toward a RFW if the
zones are labeled as ready with the coming weekly updates.

Afternoon maximum temperatures for Wednesday and Thursday look to be
near seasonal averages with the area being under a surface high.
This is being supported with weak ridging to zonal flow aloft. The
next system to affect the area looks to be on Friday of next week.
Extended model guidance isn't coming into agreement well on the
timing of the weather system arriving over our CWA, but it looks to
be another chance of convection and cooler temps behind it. GFS and
EURO MOS guidance is hinting at temperatures reaching only the 60s
for afternoon highs east of the Laramie Range. Trended towards a
warmer solution for now and will look more closely at it since it is
a week away at this time.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1159 AM MDT Sat Jun 13 2020

Thunderstorms the primary challenge this afternoon. Used HRRR and
Hires short term guidance on timing and impacted airports this
afternoon. Looks like a line develops off the Laramie Range
shortly after 19Z that moves towards the east through the
afternoon. Timing for Panhandle airports more towards 23Z to 00Z.
Still not ready to put TEMPO groups yet in the TAFs. WIll cover
with AMDs as the storms develop.

&&

.FIRE WEATHER...
Issued at 136 PM MDT Sat Jun 13 2020

LAL3 thunderstorms today, now developing along the I-25 corridor
as they move off the South Laramie Range. Severe weather threat
today will primarily be a wind threat, though hail to quart-size
are possible as well. With a deep dry layer in place, all storms
will be low precip storms. Winds, paired with a warming and drying
trend will be the concern moving forward through TUesday with
critical RHs for mos of the region, even into Wednesday. May get
some relief by week's end.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...AB
LONG TERM...BW
AVIATION...GCC
FIRE WEATHER...AB
Hazardous weather outlook, Jun 13, 1:26 PM MST, 43 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
226 PM MDT Sat Jun 13 2020

NEZ002-003-019>021-054-055-095-096-WYZ101>103-105>108-110-114>119-
142030-
Dawes-Box Butte-Scotts Bluff County-Banner County-Morrill-
Kimball County-Cheyenne-North Sioux-South Sioux-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Shirley Basin-
Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-North Snowy Range Foothills-
Snowy Range-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of panhandle
Nebraska...western Nebraska...east central Wyoming...south
central Wyoming and southeast Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Scattered thunderstorms and isolated severe storms are expected
this afternoon through early this evening. The primary threat from
these thunderstorms will be strong gusty winds, though hail up to
a quarter cannot be ruled out.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

WYZ104-109-111>113-142030-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
226 PM MDT Sat Jun 13 2020

This hazardous weather outlook is for portions of south central
Wyoming.

.DAY ONE...THIS AFTERNOON AND TONIGHT

Isolated thunderstorms are expected this afternoon through early
this evening. The primary threat from these thunderstorms will be
strong gusty winds. Have a Special Weather Statement out through 4
PM due to mixing of strong wind gusts down to the surface up to 55
mph.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Hazardous fire weather conditions are expected across much of the
area Sunday through Wednesday. May see some relief by week's end.

.Spotter information statement...

Spotter activation will not be required at this time.

In the hours before

Special weather statement, Jun 13, 11:57 AM MST, 2 hours 12 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
1257 PM MDT Sat Jun 13 2020

WYZ104-109-111>113-132200-
Ferris/Seminoe/Shirley Mountains-Central Carbon County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-
Including the cities of Seminoe Dam, Rawlins, Baggs, Saratoga,
and Encampment
1257 PM MDT Sat Jun 13 2020

...STRONG WIND GUSTS ACROSS WESTERN AND SOUTHERN CARBON COUNTY
THROUGH 4 PM TODAY...

Drivers on Interstate 80 can expect southwesterly wind gusts to 55
mph across most of Carbon County...to include Rawlins...Saratoga
and Baggs over the next several hours. These strong winds will
create a driving hazard...especially on east to west oriented
roads...such as Interstate 80. Keep a firm grip on your steering
wheel. Slow down as needed. Prepare for sudden winds gusts that
could blow light weight and high profile vehicles off the road.
Special weather statement, Jun 13, 12:08 PM MST, 2 hours 1 minute before
Special Weather Statement
National Weather Service Cheyenne WY
108 PM MDT Sat Jun 13 2020

WYZ106-107-117-118-132000-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Central Laramie County WY-South Laramie Range Foothills WY-
108 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 200 PM MDT...

At 108 PM MDT, Doppler radar was tracking a strong thunderstorm 11
miles northeast of Iron Mountain, or 27 miles south of Wheatland,
moving northeast at 45 mph.

Pea size hail and winds in excess of 40 mph will be possible with
this storm.

Locations impacted include...
Chugwater, Slater, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 54 and
77.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

To report severe weather, contact your nearest law enforcement
agency. They will relay your report to the National Weather Service
office in Cheyenne.

&&

LAT...LON 4153 10508 4165 10518 4203 10497 4207 10466
      4189 10466
TIME...MOT...LOC 1908Z 219DEG 46KT 4166 10505

Claycomb
Special weather statement, Jun 13, 1:03 PM MST, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
203 PM MDT Sat Jun 13 2020

WYZ106>108-132045-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
203 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 245 PM MDT...

At 202 PM MDT, Doppler radar was tracking a strong thunderstorm near
Bordeaux, or 8 miles southeast of Wheatland, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grayrocks Reservoir, Slater, Chugcreek, Bordeaux and Y-O Ranch.

This includes Interstate 25 in Wyoming between mile markers 61 and
76.

LAT...LON 4175 10490 4183 10512 4226 10476 4208 10449
TIME...MOT...LOC 2002Z 212DEG 27KT 4194 10487

Claycomb
Special weather statement, Jun 13, 1:51 PM MST, 18 minutes before
Special Weather Statement
National Weather Service Cheyenne WY
251 PM MDT Sat Jun 13 2020

WYZ106>108-132130-
East Platte County WY-
Central Laramie Range and Southwest Platte County WY-
Goshen County WY-
251 PM MDT Sat Jun 13 2020

...SIGNIFICANT WEATHER ADVISORY FOR WEST CENTRAL GOSHEN AND
SOUTHEASTERN PLATTE COUNTIES UNTIL 330 PM MDT...

At 250 PM MDT, Doppler radar was tracking a strong thunderstorm near
Slater, or 11 miles southeast of Wheatland, moving northeast at 30
mph.

Wind gusts up to 50 mph will be possible with this storm.

Locations impacted include...
Grayrocks Reservoir, Slater and Fort Laramie National Historic Site.

This includes Interstate 25 in Wyoming between mile markers 66 and
70.

LAT...LON 4181 10475 4191 10495 4228 10470 4212 10434
TIME...MOT...LOC 2050Z 212DEG 27KT 4194 10480

Claycomb

The radar

The Riverton/Lander radar (KRIW), 175 km away, was scanning. The volume nearest the first event began at 21:06 UTC.

Open the radar archive at this moment

Event by event

3 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Carbon

When
June 13, 2:09 PM MST
Where
Carbon County, (Rwl)rawlins Airport
Measured
52 kt (60 mph) measured gust
Reported by
ASOS
Coordinates
41.810, -107.200

Thunderstorm wind measured at Rawlins Municipal Airport.

Thunderstorm Wind, Platte

When
June 13, 2:27 PM MST
Where
Platte County, (7v6)guernsey Airport
Measured
53 kt (61 mph) measured gust
Reported by
AWOS
Coordinates
42.260, -104.730

Thunderstorm wind gust measured at the Camp Guernsey sensor.

Thunderstorm Wind, Platte

When
June 13, 4:40 PM MST to 4:48 PM MST
Where
Platte County, 2.92 mi SE of Ferguson Corner
Measured
53 kt (61 mph) measured gust
Reported by
Department of Highways
Coordinates
41.930, -104.940

Wyoming Department of Transportation sensor at Bordeaux along Interstate 25 measured the reported thunderstorm wind gust.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2020Every state in 2020This day in weather historyWarnings in Wyoming, June 2020

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 888873, 888874, 888875.